The leading cause of accidental death in the USA is NOT vehicular accidents, but opioid overdoses. Yearly, 17,000 people die.
WHAT IS IT?
Opioid overdose is often an accident; due to interaction with substances (alcohol) or other medication, too much opioid can enter the body. This can lead to coma and death, but before this occurs, symptoms and signs can be: sleepiness, pin-point pupils, difficulty to awaken, unconsciousness, shallow, decreased breathing, stopped breathing, slow heart rate, and low blood pressure.
WHO IS AT RISK?
Names of opioids include codeine, Percocet, Vicodin, oxycodone, hydrocodone, and heroin. Opioids are prescribed for severe pain; they are administered in various forms, including liquid, skin patches, and IVs for cancer patients. Street drugs users, including heroin users, are at risk due to the impurity and inconsistent strength of the heroin. No matter the source, nor how long they have been in use, an overdose can occur.
WHAT TO DO?
You can, upon recognizing the possibility of an opioid overdose:
-call for help and stay with the person
-assist with the administration of antidote – Naloxone. Presently there is only one FDA approved and prescribed antidote. This auto-inject unit comes with visual and voice instructions to direct proper use.
NEWS:
One ER (St. Joseph’s Hospital in Paterson, N.J.), is switching to non-opioid treatments for pain – laughing gas (nitrogen oxide), trigger-point injections (numbing medicine injected into the painful area), and even a therapy harp. (The New York Times June 13, 2016)